Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Frequent cough and cold. Doctor advised use of Budate inhaler. Can be used when triggered again ?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
My son (3.5 years) gets frequent cough and cold. it takes a bad turn soon after and his breathing gets really quick, continuously coughs, can't sleep, can't eat. During last visit to doctor, he suggested Salbutamol inhaler (in case of emergency) and Budate 100 (Budesonide) for regular use. Last two months went fine. However he is very sensitive, and last weekend had exposure to some adverse climate. That has triggered it again. Still it is not as bad at it gets, but I fear it will be bad soon looking at the symptopms. Should I persist with what the doctor suggested or paralley use some cough syrups? Waltuz BR (Ambroxol-Guaiphenesin-Menthol-Terbutaline) works real good for him, the same doctor had prescribed it before turning on to the inhalers.
Posted Tue, 22 May 2012 in Child Health
Answered by Dr. Hema Yadav 1 hour later
Thanks for posting your query.
Your son seems to be having a hyperreactive airways, i.e his respiratory system is very sensitive, sometimes to allergy or mild viral infections and any such exposure triggers a hyperresponsiveness or inflammation in the lungs causing worsening cough breathlessness etc.
The routine recommendation for such cases is treatment by a chest physician or pediatrician with appropriate bronchodilator inhalers (salbutamol) for acute relief and steroid or other anti allergens course for regular use (Budesonide, Monteleukast etc).
So your doctor has advised apropriate medications.However for symptomatic relief sometimes cough expectorants can be given along with inhaler treatment as they contain mucolytics in addition.This cough syrup you mentioned can be given to the child as per doctors prescription.
It contains terbutaline which is a bronchodilator so care must be taken so as to avoid overdose as your child already is taking salbutamol should keep a few hours interval between the two.
The cough syrup can be taken as per your doctors prescription .
Apart from medications, I would recommend the following for better relief,
1.Keep him well hydrated and well fed with plenty of water and regular nutritious diet.
2.You may try to give him steam inhalations and warm saline gargles thrice daily for faster relief. may vaccinate your child with pneumococcal vaccines after discussing with his pediatrician for decreasing the frequency and severity of respiratory infections in future.
Hope that answers your query.
Wishing your child good health forever.
Above answer was peer-reviewed by
Follow-up: Frequent cough and cold. Doctor advised use of Budate inhaler. Can be used when triggered again ? 2 hours later
Thanks for your response. It really helped.
Just wanted to check with you regarding Budate 100 inhaler. Can this be really used for a long term? I guess it has steroids. So doesn't it afftect his health adversly? He is having Budate 100 twice daily 2 puffs each time.
Answered by Dr. Hema Yadav 5 hours later
Thanks for the follow up.
Budate 100 inhaler has budesonide an inhaled steroid.
Inhaled steroids do cause side effects, however, they are less frequent and less severe than oral corticosteroids.This is because they directly act on the lungs and the medication does not need to enter the whole body circulation before it's action.So many of the sideeffects are minimised.Some most common sideeffects are ,
1.Oral thrush or candida fungal infection.
2.Hoarseness of voice.
3.Rarely cushing syndrome, weight gain , and mood changes.
4.Effect on growth of children.
In theory ,a child’s rate of growth can be affected by inhaled steroids. While the growth does not stop on inhaled steroids, it does slow down. A child’s height difference on an inhaled steroid (compared to normal child without steroids, is about 1 centimeter, and occurs mostly on the first years of treatment. However, studies show that children using inhaled steroids will go through a
“catch-up phase” with their growth, and their final adult height will be unchanged (as if they never were taking the inhaled steroid).
While the decrease in growth rate sounds concerning, this is the lesser of two evils: If a child’s Respiratory asthma or hyperresponsiveness is not controlled, they will fall ill frequently , their growth rate will be permanently affected, and they will never reach their expected adult height.
So yes inhaled steroids can be taken for months to years but regular follow up and monitoring are advised.Hence it's best to consult a specialist for monitoring lung function tests, grade and severity of illness and titration of the steroids to the minimum but effective dose .
In your child , since he has frequent symptoms,2 puffs twice daily seems the apropriate dose to begin with.Gradually after a coupe of months more or say 6mths after starting therapy titration of dose may be attempted after thorugh clinical evaluation.
Please do not worry as doctors always use steroids cautiously in children after weighing the risk benefit ratio.
Also inhaled steroids are much safer than oral medications which might be required if the respiratory symptoms worsen.
I would like to draw your attention to a more common though minor problem of oral thrush.
Thrush can be prevented by thoroughly rinsing the mouth and/or brushing the teeth after using an inhaled steroid each time . In my practice, I recommend the daily use of an alcohol-based
mouth rinse to prevent thrush in patients using inhaled steroids, if feasible.

Hope that answers your query.
Wishing your son good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor